Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 137, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 22, 2003, 9:55 PM EDT for Lawrence County, Mercer County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2003, 9:55 PM EDT (01:55 UTC)
- Expired
- Jul 23, 2003, 1:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
Counties Lawrence County, PA, Mercer County, PA
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 1.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1083 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 230155 FFWPBZ PAC073-085-230500- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 955 PM EDT TUE JUL 22 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... LAWRENCE COUNTY IN PENNSYLVANIA MERCER COUNTY IN PENNSYLVANIA * UNTIL 100 AM EDT * AT 955 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED HEAVY RAIN FROM THUNDERSTORMS THAT ARE NEARLY STATIONARY OVER THE WARNED COUNTIES. <<CALL TO ACTION>>BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 9:35 PM EDT, 20 minutes earlier.
Area forecast discussion, Jul 22, 9:35 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 935 PM EDT TUE JUL 22 2003 UPDATED ZFP TO DROP FF WATCH. THERE IS A THIN LINE OF SLOW MOVING ECHOES HEADED INTO MERCER CO PA...WHERE THEYVE HAD ENUF BAD WX. ON VERGE OF A NEW FLOOD WARNING, BUT CURRENT ECHOES LOOK TO BE SLIGHTLY SOUTH OF PREV HVY RAIN TDA. KEPT LIKELY POPS OVERNIGHT FOR NW AND SE PART OF CWA, DROPPED TO 40% IN THE MIDDLE. AFT 06Z, VORT MAX SHUD MOVE E OF CWA AND KILL PERSISTENT SMALL PATCHES OF HVY RAIN. .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
Hazardous weather outlook, Jul 22, 5:15 AM EDT, 16 hours 40 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-211520- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 515 AM EDT TUE JUL 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. THERE IS ALSO A FLOOD WATCH IN EFFECT UNTIL 10PM EDT FOR MERCER, VENANGO, FOREST, CLARION, JEFFERSON, LAWRENCE, BEAVER, BUTLER AND ARMSTRONG COUNTIES IN PENNSYLVANIA AND COLUMBIANA COUNTY IN OHIO. THE STORMS THIS AFTERNOON AND TONIGHT CAN HAVE DAMAGING WIND GUSTS AND HAIL. HEAVY RAINS CAN CAUSE FLASH FLOODING. THERE WILL ALSO BE PERIODS OF FREQUENT CLOUD-TO-GROUND LIGHTNING. LOCATIONS GETTING MORE THAN 2 INCHES OF RAIN IN A COUPLE HOURS CAN GET FLOODING. LOCATIONS GETTING REPEATED PERIODS OF HEAVY RAINS TODAY AND TONIGHT CAN GET SERIOUS FLASH FLOODING. .DAYS TWO THROUGH SEVEN... THERE IS A RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY /DAY TWO/. ADDITIONAL HEAVY RAINS MAY CAUSE FLOODING. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER NETWORK MAY BE ACTIVATED THIS AFTERNOON.
In the hours before
Local storm report, Jul 22, 6:05 PM EDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
605 PM EDT TUE JUL 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM RUSSELTON PA FLASH FLOODS
07/22/03 ALLEGHENY LITTLE DEER CREEK ROAD IN WEST
DEER TWP NORTH OF RUSSELTON
FLOODED. 3 INCHES OF RAIN IN
A FEW HOURS.SKYWARNLocal storm report, Jul 22, 7:30 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
730 PM EDT TUE JUL 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM BIG RUN BORO PA FLASH FLOODS
07/22/03 JEFFERSON FLOODING OCCURRED AT THE INTERSECTION
OF ROUTES 119 AND 40...NEAR BIG RUN
BORO...IN SOUTHERN PART OF COUNTY.Local storm report, Jul 22, 8:05 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
805 PM EDT TUE JUL 22 2003
...REPORT ON TORNADO AND MACROBURST MONDAY AFTERNOON...
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0225 PM 1 SW NEW LEBANON PA TORNADO
07/21/03 MERCER F0 TORNADO TOUCHED DOWN JUST
NORTHEAST OF WILHELM AND TRAVELED
TOWARD NEW LEBANON. MANY TREES
SNAPPED OR TOPPLED. MOBILE HOME PARK
HIT HARD WITH TREE DAMAGE AND MINOR
STRUCTURAL DAMAGE. PATH LENGTH 3
MILES. MAX WIDTH 80 YARDS. MAX
SUSTAINED WIND 70 MPH. EYE WITNESS
SAW TORNADO AND DEBRIS WHILE DRIVING
ALONG ROUTE 173.
0235 PM CARLTON PA WIND DAMAGE
07/21/03 MERCER MICROBURST OCCURRED NORTHEAST OF
TORNADO. DAMAGE SWATH QUARTER MILE.
MAX SUSTAINED WIND 75 MPH. MANY LARGE
TREES SNAPPED OR TOPPLED IN THE SAME
DIRECTION. TIME APPROXIMATE.
0245 PM OIL CITY PA WIND DAMAGE
07/21/03 VENANGO LARGE MACROBURST AFFECTED MUCH OF
VENANGO COUNTY. DAMAGE SWATH 6 MILES
LONG AND 2 TO 3 MILES WIDE. HUNDREDS
OF TREES SNAPPED AND TOPPLED. MANY
FELL ONTO HOMES...SHEDS...AND CARS.
ROOFS OF SEVERAL FACTORIES RIPPED
OFF. NUMEROUS SIGNS AND UTILITY POLES
DOWNED. MAX WIND ESTIMATED 70 MPH.
TIME APPROXIMATE.
(SEE ALSO PITPNSPBZ FOR MORE DETAILS)Special weather statement, Jul 22, 8:40 PM EDT, 1 hour 15 minutes before
OHZ041-230245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 840 PM EDT TUE JUL 22 2003 ...SLOW MOVING THUNDERSTORMS WITH HEAVY RAIN OVER COLUMBIANA COUNTY... NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED SLOW MOVING THUNDERSTORMS PRODUCING HEAVY RAIN OVER COLUMBIANA COUNTY OHIO. THESE STORMS ARE DRIFTING TO THE SOUTH AT ABOUT 10 MPH, BUT CONTINUE TO RE-DEVELOP TO THE NORTH AND MOVE OVER THE SAME REGIONS. IF 1.50 INCHES OF RAIN FALLS IN ONE HOUR, OR 2 INCHES FALLS IN 3 HOURS, STREAMS AND CREEKS MAY BEGIN TO FLOOD. ALSO, FLOODING MAY OCCUR IN LOW LYING AREAS, OR WHERE DRAINAGE IS POOR. MOTORISTS SHOULD KEEP ALERT FOR WATER PONDING ON ROADS. NEVER DRIVE THROUGH FLOODWATERS, IT MAY BE DEEPER THAN YOU THINK. STAY TUNED FOR UPDATES. REHAK
Special weather statement, Jul 22, 9:15 PM EDT, 40 minutes before
PAZ007-013-230315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 915 PM EDT TUE JUL 22 2003 ...SLOW MOVING THUNDERSTORMS IN NORTHWEST PA... A NUMBER OF SLOW MOVING THUNDERSTORMS CAN BRING PERIODS OF HEAVY RAIN TO MERCER AND LAWRENCE COUNTIES...NORTH OF PITTSBURGH...FROM NOW UNTIL 11 PM. THIS AREA IS BEING MONITORED FOR THE POSSIBLE ISSUANCE OF NEW FLOOD WARNINGS. LISTEN TO MEDIA OUTLETS FOR UPDATES.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:07 AM EDT | Flash Flood Warning | PBZ | Allegheny, Westmoreland | 3 hr |
| Jul 23, 3:59 PM EDT | Flash Flood Warning | PBZ | Mercer | 3 hr |
| Jul 23, 4:09 PM EDT | Flash Flood Warning | PBZ | Venango | 3 hr |
| Jul 23, 6:25 PM EDT | Flash Flood Warning | PBZ | Clarion | 3 hr |
| Jul 23, 6:34 PM EDT | Flash Flood Warning | PBZ | Forest | 3 hr |
| Jul 23, 7:23 PM EDT | Flash Flood Warning | PBZ | Armstrong | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.